DCSC Parent Safety Newsletter
Student Safety is Priority One!
December - 2019
Welcome to the quarterly parent safety newsletter. This newsletter will be used to communicate information as it relates to school and student safety.
SRO Matthew Oliphant
SafeSchools Alert - Anonymous Reporting
Our district is now using SafeSchools Alert, a tip reporting service that allows students, staff, and parents to anonymously and securely submit safety tips regarding bullying, harassment, mental health, threats of violence and safety concerns to our administration team 24/7.
Tips can be submitted utilizing the following methods of communication:
- Cell Phone App: Search for “SafeSchools Alert” in the App Store to download for free.
- Phone: (317) 742-6206
- Text: Text your tip to (317) 742-6206
- Email: firstname.lastname@example.org
- Web: http://1906.alert1.us
Together, using SafeSchools Alert, we can make our district a safer place to work and learn!
SafeSchools Alert - Send Kudos
MOBILE APPLICATION INSTRUCTIONS
Please go to the App Store for iPhone or Google Play for Android and download the free SafeSchools Alert Mobile App:
- Search for the SafeSchools Alert Mobile App in the App Store or Google Play.
- Select “Download” to add the app to your mobile device.
- The first time you open the app, you’ll be asked to submit our district’s four-digit code 1906 in order to connect your tip submissions to our administrative team
- After the code is submitted, you’ll be asked to confirm your district's name: Danville Community School Corporation.
- Once the district name is confirmed, you’ll see the modules that are available to submit tips through (e.g. bullying, safety, violence).
- You’ll see a confirmation page after submission to confirm that your tip was successfully submitted.
- Any tips that are submitted will automatically be routed to the appropriate administrators.
- If we send any messages or replies to your tip, you will automatically receive a push notification.
Our District Code is: 1906
Our District Name is: Danville Community School Corporation
In reality, the active ingredient in over-the-counter cough medicine causes serious side effects, and the medicines themselves are toxic in high doses.
Many medical professionals don’t think to look for signs of cough medicine abuse, making it more likely high-risk groups like adolescents will misuse the medications without anyone noticing. In underground circles, cough medicine misuse goes by many nicknames – robo tripping, dexing and robo dosing, among others. Users feel the effects of cough medicine’s active ingredient, dextromethorphan (DXM), and experience highs that are similar to alcohol or even phencyclidine (PCP) at high enough doses.
Teens are particularly susceptible to experimentation with legal substances in search of a quick and cheap high. More adolescents use the drugs as they get older – 2.9% of 8th graders report annual use, compared with 4.3% of 10th graders and 5% of 12th graders.
Since Robitussin and other cough suppressants are easy to buy over-the-counter and are available in home medicine cabinets, it’s difficult to control access. Because the medicines are readily available and used to treat common colds and coughs, it’s difficult to communicate the danger of misuse to teens. Teens and some adults with a history of past alcohol and drug abuse perceive cough medicine to be a safer option. This perception is dangerous when they must take larger doses to achieve the same high after tolerance develops from regular use.
Further complicating the problem is a lack of regular attention to cough medicines. Anti-drug campaigns frequently focus on illegal drugs like heroin, cocaine or marijuana and prescription drugs like Oxycodone or Xanax, but many teens also add over-the-counter medications to the mix. Users may mix a deadly concoction of painkillers borrowed from parents or friends, cold medications and attention-deficit hyperactivity disorder (ADHD) medications together to achieve a longer-lasting, more intense high.
Dangers of Robo Tripping
Overdose is a real danger with cough medications containing dextromethorphan.
Abusing the medication disturbs heart rhythms, blood pressure, and motor function. It’s even more dangerous when medicines containing dextromethorphan (the active ingredient in around 120 cough suppressants) are combined with other stimulants including caffeinated beverages, energy drinks, even prescription drugs for ADHD. Since users need higher and higher doses of the medicine to get high, they also risk the toxic effects of other ingredients in cough medications. For example, they experience higher blood pressure due to pseudoephedrine and risk delayed liver damage from acetaminophen (aspirin). In high enough doses the antihistamines in many cough preparations are toxic to the central and peripheral nervous system as well as the cardiovascular system.
More than 3 million people ages 12 to 25 report the use of cough medications to get high. This concerns experts on many levels, because they know adolescents who are willing to abuse one drug are more likely to experiment with other drugs as well.
WHAT IS DEXTROMETHORPHAN?
THE EFFECTS OF DEXTROMETHORPHAN
- Mild stimulation (100 mg to 200 mg)
- Euphoria, hallucinations (200 mg to 400 mg)
- Visual distortions, loss of motor control (300 mg to 600 mg)
- Dissociation with reality (similar to PCP or ketamine) (500 mg to 1500 mg)
In addition to toxicity from the other ingredients in cold medicines, users who combine DXM with alcohol, energy drinks or other drugs increase the chance of overdose and death. A person who abuses DXM exhibits several symptoms, including intoxication with dilated pupils, lack of coordination and dizziness, confusion and slurred speech.
RISKS OF DEXTROMETHORPHAN ABUSE
Vaping, JUUL and E-Cigarettes Presentation
2019 Rule the Road
Bus Stop Safety
The greatest risk to your child is not riding a bus, but approaching or leaving one. Before your child goes back to school or starts school for the first time, it’s important for you and your child to know traffic safety rules. Teach your child to follow these practices to make school bus transportation safer.
Safety Starts at the Bus Stop
Your child should arrive at the bus stop at least five minutes before the bus is scheduled to arrive. Visit the bus stop and show your child where to wait for the bus: at least three giant steps (six feet) away from the curb. Remind your child that the bus stop is not a place to run or play.
Get On and Off Safely
When the school bus arrives, your child should wait until the bus comes to a complete stop, the door opens, and the driver says it’s okay before approaching the bus door. Your child should use the handrails to avoid falling.
Use Caution Around the Bus
Your child should never walk behind a school bus. If your child must cross the street in front of the bus, tell him/her to walk on a sidewalk or along the side of the street to a place at least five giant steps (10 feet) in front of the bus before crossing. Your child should also make eye contact with the bus driver before crossing to make sure the driver can see him/her. If your child drops something near the school bus, like a ball or book, the safest thing is for your child to tell the bus driver right away. Your child should not try to pick up the item, because the driver might not be able to see him/her.
School Resource Officer Contact Information
SRO Matthew Oliphant
Location: Danville Community High School, Warrior Way, Danville, IN, USA
Phone: (317) 718-0650